Alert archive / New York / Flash Flood Warnings in 2017

Flash Flood Warning 6, NWS Albany, NY

July 1, 2017Rensselaer County, New York; Bennington County, Vermont

NWS Albany, NY issued this flash flood warning at Jul 1, 2017, 9:21 PM EDT for Rensselaer County, New York; Bennington County, Vermont. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 1, 2017, 9:21 PM EDT (01:21 UTC)
Expired
Jul 2, 2017, 12:15 AM EDT
In force
3 hr
Issued by
NWS Albany, NY
Area
Storm-based polygon
Flood severity
None

Counties Rensselaer County, NY, Bennington County, VT

The radar

The Albany radar (KENX), 58 km from the middle of the area, began a volume at 01:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 1, 9:50 PM EDTFLASH FLOOD1 Ne Center Brunswick, NYNY 7 CLOSED DUE TO FLOODING BETWEEN VERMONT STATE LINE IN HOOSICK AND BRICK CHURCH ROAD IN BRUNSWICK
Jul 1, 9:50 PM EDTFLASH FLOOD2 Ese Raymertown, NYWATER RUNNING OVER ROAD AND ROAD CLOSED

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 29 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 1.4 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2017-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 844 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2017-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 111 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
844 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
760 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
111 m²/s²
0-3 km storm-relative helicity
121 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted.

197 
WGUS51 KALY 020121
FFWALY
NYC083-VTC003-020415-
/O.NEW.KALY.FF.W.0006.170702T0121Z-170702T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Albany NY
921 PM EDT SAT JUL 1 2017

The National Weather Service in Albany has issued a

* Flash Flood Warning for...
  Northern Rensselaer County in east central New York...
  Southwestern Bennington County in southern Vermont...

* Until 1215 AM EDT

* At 921 PM EDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding is expected to
  begin shortly.

* Some locations that will experience flooding include...
  Troy, Bennington, Hoosick Falls, Green Island, Grafton, Center
  Brunswick, Wyantskill, Wynantskill, Brunswick, Hoosick, Pittstown,
  Poestenkill, North Bennington, Old Bennington, Paper Mill Village,
  Sodom, Petersburg Junction, Albia, South Shaftsbury and Tamarack.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Please report flooding to the National Weather Service by email at
ALB.stormreport@noaa.gov...
On Facebook at www.facebook.com/nwsalbany or twitter @nwsalbany.

&&

LAT...LON 4283 7304 4268 7365 4275 7369 4281 7366
      4283 7366 4288 7357 4296 7317

$$

JVM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this flash flood warning went out at Jul 1, 8:05 PM EDT, 1 hour 16 minutes earlier.

Area forecast discussion, Jul 1, 8:05 PM EDT, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Albany NY
805 PM EDT Sat Jul 1 2017

.SYNOPSIS...
A frontal boundary will move across the region tonight
with still warm but a bit less humid conditions on Sunday. An
isolated thunderstorm will be possible on Sunday mainly west and
north of Albany. Another cold front passes on Monday, bringing a
chance of showers and thunderstorms to southern portions of the
forecast area. Dry and seasonable weather remains in the forecast
for Independence Day.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
Severe thunderstorm watch canceled.

Convection continues to slowly diminish with the loss of early
July sunshine as instability is waning. Seems the flood threat
was more an issue today as mid level lapse rates were less than
ideal but warm cloud depth was quite deep which resulted in
more efficient precipitation producers. As PWATs were quite high
in excess of 1.75", which is 2-3 standard deviations above
normal, along with low level jet magnitudes of 30-40kts along
with antecedent wet conditions were enough for more flood
reports than severe reports. So with this update, canceled the
Severe Thunderstorm Watch, reduced PoPs/Wx per trends and
tweaked hourly values per observations and trends.

Prev Disc...
Scattered to broken line of convection continues to
impact and cross over the region through the balance of the
afternoon and evening hours. Mesoscale window and our special
balloon sounding suggests mid-level lapse rates were less than
ideal for deeper/vigorous updrafts. However, a few convective
cells able to act upon stronger insolation and along the
differential heating boundary near I 90 and north of the Capital
Region are where some wind reports were received. The other
hazard has been flooding as warm cloud depth has been quite high
and efficient precipitation processes. As seen in the H2O vapor
loop, synoptic flow aloft remains southwest and was nearly
parallel to the surface features. So training echoes along with
PWATs close to 2 inches has resulted in heavy rainfall. Toward
late this afternoon and evening, the upstream trough axis
approaches which will act to enhance and wind magnitudes and
slowly back the flow to allow for further forward momentum and
reduce time of falling rainfall over one location. So after
close coordination, no flash flood watch at this time. The loss
of daytime heating should also reduce convective trends along
both the pre-frontal trough and cold front upstream (approaching
Buffalo area at this time). So we will reduce PoPs/Wx through
the evening hours. Overnight, could be some patchy fog where
winds are able to decouple and moist ground. Lows will remain
rather mild for the beginning of July with mainly 60s expected.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH SUNDAY NIGHT/...
A drier airmass will be in place on Sunday, though dewpoints are
still forecast to be in the low to mid-60s for the valleys. High
temps will still be on the warm side with H850 temps still in
the mid-teens, so upper 70s to upper 80s for much of the
forecast area. Midlevel flow still remains broadly cyclonic, so
an afternoon shower or storm cannot be ruled out, mainly over
the higher terrain and mainly to the north and west of Albany.
Hires NAM3km suggests a narrow line of convection along the
leading edge of the height fall along with lake breeze
convergence may be enough for the chance of convection.

Sunday night, another shortwave trough is forecast to approach
the area from the northern Great Lakes. Some upstream activity
tied to the diurnal cycle along the attendant cold front may
work its way into the Southern Adirondacks before diminishing
Sunday evening. So we will taper back PoPs/Wx through the early
evening hours and a mainly dry for the overnight period. Under a
partly cloudy to mostly clear sky, and lower dewpoints into the
50s, overnight lows should drop back to 60-65F for valley
locations and 50s elsewhere.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
The start of the work week begins with a boundary stalled in our far
southeastern CWA and a trough swinging through NY and western New
England. The upper levels winds within this trough are rather strong
with the base of the trough featuring 40 - 50 knots at 500mb. The
base actually looks to set up through the central portion of our
region which could act as the best chance for showers to develop
during the afternoon. Depending on just where the front stalls will
determine if any thunderstorms could develop in our CWA. Current
guidance continues to suggest that portions of Ulster/Dutchess and
Litchfield counties could have some instability (less than 500 J/kg)
so have included chance thunder in those areas. Temperatures will be
seasonable in the upper 70s/lows 80s with dew points still a bit
high in the low 60s due to continued westerly flow.

Good news for those interested in being outdoors for the Fourth of
July holiday. Winds shift northwest Monday night as a secondary cold
front ushers in Canadian high pressure for Tuesday. Expect mostly
sunny skies and comfortable temperatures in the 70s/near 80 with
lower dew points in the 50s. Great weather for fireworks and
enjoying the outdoors in eastern NY and western New England.

The region should remain dry Wednesday as the 1020-1025mb high
shifts east into New England. Winds become southerly and should lead
to WAA and increasing cloud coverage through the day ahead of the
next disturbance. A shortwave in the Midwest looks to move into the
mid - Atlantic (potentially riding along the front from Monday
night) and by Thursday bring us the next threat for rain. Current
guidance still shows discrepancies on rain arrival time with the EC
the earliest and the Canadian the latest. Have gone with the GFS/EC
blend and gave high chance POPs for the Wed night, Thursday and
Thursday night periods. For now, split chance and slight chance POPs
for Friday as the system exits. Given the strength of the WAA
and PWATs potentially increasing to well over 1 inch, rain could
be widespread throughout the CWA with periods of
steady/moderate rain possible.

A potentially impressive longwave trough from Canada dips into the
Northeast heading into next weekend keeping us unsettled with
multiple threats for precipitation. Most should be diurnally driven
so put slight chance POPs for now. Low confidence on which exactly
locations will see precipitation given this is the Day 6 - 8 period
so put the threat in all zones for now.

&&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
Still a few showers possible this evening at the TAF sites, but
the strongest storms have moved east or dissipated. Expect
gradual clearing skies tonight with fog formation expected at
all the TAF sites. IFR fog and some lower ceilings expected at
KGFL and KPSF. At KALB, MVFR expected with IFR possible. Mainly
MVFR conditions expected at KPOU. Fog and low ceilings should
lift tomorrow morning by 13Z all TAF sites. VFR conditions
expected.

Winds tonight will generally be light and westerly. Westerly
winds at 10 to 15kts forecast on Sunday.

Outlook...

Sunday Night: Low Operational Impact. Slight Chance of SHRA.
Monday: Moderate Operational Impact. Chance of SHRA.
Monday Night: No Operational Impact. NO SIG WX.
Independence Day: No Operational Impact. NO SIG WX.
Tuesday Night: No Operational Impact. NO SIG WX.
Wednesday: No Operational Impact. NO SIG WX.
Wednesday Night: Moderate Operational Impact. Chance of SHRA.
Thursday: Moderate Operational Impact. Chance of SHRA...TSRA.

&&

.FIRE WEATHER...
A warm and very moist airmass is in place with showers and
thunderstorms expected through this evening. Sunday will
feature slightly drier conditions with RH values falling into
the 40s and 50s, along with westerly winds of 5 to 10 mph
gusting to 20 mph at times. A cold front works through Monday,
with a chance of showers and thunderstorms mainly south of the
Capital District. Drier air will filter in in the wake of the
front, but temperatures will still be on the warm side for
southern portions of the forecast area.

&&

.HYDROLOGY...
Training storms have resulted in some flooding in the Glens
Falls area (over 2 inches of rain thus far) and western Mohawk
Valley. A warm and very moist airmass is in place through this
evening so some more pockets of heavy rainfall are
expected. Basin averages of 1 - 2 inches or greater are
possible in thunderstorms. River rises along the western Mohawk
and upper Hudson are being observed with minor flooding at Kast
Bridge.

A drier trend takes shape for Sunday and Monday, though a few
showers and storms cannot be ruled out either day. These storms
will carry less of a heavy rain threat, however.

For details on specific area rivers and lakes, including observed
and forecast river stages and lake elevations, please visit the
Advanced Hydrologic Prediction Service /AHPS/ graphs on our
website.

&&

.CLIMATE...
Glens Falls Airport has seen over 3 inches of rain thus far.
Previous record was 0.73" set in 1946, as we will update and
transmit a record report.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
MA...None.
VT...None.

&&

SYNOPSIS...BGM/Thompson
NEAR TERM...BGM
SHORT TERM...BGM
LONG TERM...Speciale
AVIATION...SND
FIRE WEATHER...BGM/Thompson
HYDROLOGY...BGM/Thompson
CLIMATE...
Hazardous weather outlook, Jul 1, 7:32 PM EDT, 1 hour 49 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
732 PM EDT Sat Jul 1 2017

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-021100-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer-
Southern Fulton-Montgomery-Northern Saratoga-Northern Warren-
Northern Washington-Schoharie-Western Schenectady-
Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany-
Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene-
Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster-
Western Dutchess-Eastern Dutchess-Northern Fulton-Southeast Warren-
Southern Washington-Bennington-Western Windham-Eastern Windham-
732 PM EDT Sat Jul 1 2017

This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts, east central New York, eastern New York and
southern Vermont.

.DAY ONE...Tonight.

Isolated thunderstorms this evening with some containing heavy
rainfall. Overnight, patchy dense fog will be possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a slight chance for thunderstorms, mainly west and north of
Albany, on Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jul 1, 5:33 PM EDT, 3 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE ALBANY NY
533 PM EDT SAT JUL 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0906 AM     LIGHTNING        MOREAU                  43.25N  73.68W
07/01/2017                   SARATOGA           NY   911 CALL CENTER

            LIGHTNING STRUCK TWO BUILDINGS.

0906 AM     TSTM WND DMG     2 S LAKE SUNNYSIDE      43.35N  73.64W
07/01/2017                   WARREN             NY   TRAINED SPOTTER

            LARGE MAPLE TREE LIMB 4.5 IN DIAMETER AND 12 FEET LONG
            SNAPPED.

0100 PM     FLASH FLOOD      NEWPORT                 43.19N  75.02W
07/01/2017                   HERKIMER           NY   EMERGENCY MNGR

            MUDSLIDE NEAR NEWPORT... NY IN WESTERN HERKIMER COUNTY
            ALONG ROUTE 28.

0247 PM     TSTM WND DMG     3 SSE LYNNWOOD          43.26N  73.90W
07/01/2017                   SARATOGA           NY   LAW ENFORCEMENT

            TREES DOWN AND POWER POLE SNAPPED

0400 PM     FLASH FLOOD      2 NNE COUNTRYMAN        43.11N  74.98W
07/01/2017                   HERKIMER           NY   TRAINED SPOTTER

            ROUTE 28 CLOSED DUE TO FLOODING

0405 PM     FLOOD            1 S HAGUE               43.73N  73.50W
07/01/2017                   WARREN             NY   DEPT OF HIGHWAYS

            ROUTE9 SB CLOSED DUE TO FLOODING

0410 PM     TSTM WND DMG     1 N COUNTRYMAN          43.10N  74.99W
07/01/2017                   HERKIMER           NY   TRAINED SPOTTER

            TREES DOWN

0410 PM     FLASH FLOOD      1 WSW EAST SCHUYLER     43.05N  75.10W
07/01/2017                   HERKIMER           NY   TRAINED SPOTTER

            PERSON TRAPPED IN HOUSE DUE TO FLOODING

0450 PM     FLASH FLOOD      1 SSE BALDWIN CORNER    43.38N  73.49W
07/01/2017                   WASHINGTON         NY   DEPT OF HIGHWAYS

            ROUTE 149 CLOSED NEAR ROUTE 4 INTERSEECTION

0500 PM     FLASH FLOOD      1 E GLENS FALLS         43.31N  73.63W
07/01/2017                   WARREN             NY   DEPT OF HIGHWAYS

            ROUTE 32 CLOSED NEAR HASKELL AVE INTERSECTION

&&

EVENT NUMBER ALY1703940 ALY1703941 ALY1703942 ALY1703943 ALY1703945
ALY1703947 ALY1703944 ALY1703946 ALY1703949 ALY1703948

JEC
Local storm report, Jul 1, 5:42 PM EDT, 3 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
542 PM EDT SAT JUL 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     FLASH FLOOD      2 WNW SOUTH GRANVILLE   43.38N  73.32W
07/01/2017                   WASHINGTON         NY   DEPT OF HIGHWAYS

            ROUTE 149 EB/WB CLOSED AT SEARLS ROAD DUE TO FLOODING

&&

EVENT NUMBER ALY1703950

JEC
Special weather statement, Jul 1, 5:52 PM EDT, 3 hours 29 minutes before
Special Weather Statement
National Weather Service Albany NY
552 PM EDT SAT JUL 1 2017

NYZ041-048>054-084-012215-
Eastern Albany-Western Rensselaer-Eastern Schenectady-Eastern
Rensselaer-Western Schenectady-Southern Washington-Southern
Saratoga-Northern Saratoga-Western Albany-
552 PM EDT SAT JUL 1 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EASTERN SCHENECTADY...
NORTHEASTERN ALBANY...SOUTHEASTERN SARATOGA...SOUTHWESTERN WASHINGTON
AND NORTHWESTERN RENSSELAER COUNTIES...

At 552 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Round Lake to Clifton Park to near
Altamont. Movement was east at 25 mph.

Wind gusts up to 50 mph are possible with these storms.

These storms will be near...
  Mechanicville around 600 PM EDT.
  Albany, Cohoes and Latham around 605 PM EDT.
  Troy, Watervliet, Green Island and Waterford around 610 PM EDT.
  Rensselaer, Menands, Center Brunswick, Loudonville and Wynantskill
  around 615 PM EDT.

Other locations impacted by these storms include Shakers, Bleecker
Stadium, Glenridge, Albia, Johnsonville, Harding Crossing, Willow
Glen, Garrison Manor, Wayville and Woodruff Heights.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 Interstate 90 between exits 8 and 1s, and between exits 8 and 6-5A.
 Interstate 890 near exit 7.
 Interstate 87 between exits 1 and 9-10, near exit 8A , near exit 13,
and between exits 8-9 and 9.
 Interstate 787 between exits 7W and 3A, and between exits 9W and
8-7.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4302 7339 4273 7353 4262 7360 4268 7411
      4290 7397 4304 7381
TIME...MOT...LOC 2152Z 291DEG 23KT 4299 7372 4286 7380 4269 7400

Frugis
Local storm report, Jul 1, 6:01 PM EDT, 3 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
601 PM EDT SAT JUL 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     TSTM WND DMG     QUEENSBURY              43.36N  73.67W
07/01/2017                   WARREN             NY   FACEBOOK

            TREE DOWN

&&

EVENT NUMBER ALY1703951

JEC
Local storm report, Jul 1, 8:33 PM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
833 PM EDT SAT JUL 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     FLASH FLOOD      2 NE STRATFORD          43.20N  74.66W
07/01/2017                   FULTON             NY   911 CALL CENTER

            SEELY ROAD WASHED OUT

&&

EVENT NUMBER ALY1703952

JEC
Local storm report, Jul 1, 8:36 PM EDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
836 PM EDT SAT JUL 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 PM     FLOOD            HOOSICK FALLS           42.90N  73.35W
07/01/2017                   RENSSELAER         NY   EMERGENCY MNGR

            REPORTS OF ROAD CLOSURES AT CHURCH STREET AND HALL
            STREET DUE TO HIGH WATER

&&

EVENT NUMBER ALY1703953

JEC

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 8:34 PM EDTAreal Flood AdvisoryALYRensselaer3 hr
Jul 1, 9:55 PM EDTAreal Flood AdvisoryALYSaratoga, Warren, Washington3 hr
Jul 1, 11:45 PM EDTSevere Thunderstorm WarningALYUlster26 min
Jul 1, 11:54 PM EDTRiver Flood WarningALYRensselaer, Washington9 hr
Jul 2, 12:20 AM EDTAreal Flood WarningALYRensselaer6 hr
Jul 1, 8:55 PM EDTRiver Flood WarningALYBennington14 hr

Nearby

Flash Flood Warnings in New York, 2017Flash Flood Warnings in Vermont, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.